Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 178, NWS Midland/Odessa, TX

June 30, 2014Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 30, 2014, 6:23 PM CDT for Brewster County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2014, 6:23 PM CDT (23:23 UTC)
Expired
Jun 30, 2014, 7:00 PM CDT
In force
37 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS54 KMAF 302323
SVRMAF
TXC043-010000-
/O.NEW.KMAF.SV.W.0178.140630T2323Z-140701T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT MON JUN 30 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 700 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  WEST CENTRAL BREWSTER COUNTY...OR 29 MILES NORTH OF LAJITAS...
  MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  WESTERN BREWSTER COUNTY...
  SH 118 BETWEEN MILE MARKERS 508 TO 516...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 2967 10339 2946 10353 2962 10377 2978 10367
TIME...MOT...LOC 2321Z 301DEG 5KT 2965 10363

$$
2 follow-up statements
372 
WWUS54 KMAF 302339
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT MON JUN 30 2014

TXC043-010000-
/O.CON.KMAF.SV.W.0178.000000T0000Z-140701T0000Z/
BREWSTER-
639 PM CDT MON JUN 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WEST CENTRAL BREWSTER COUNTY...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER WEST CENTRAL BREWSTER COUNTY...OR ABOUT 28 MILES NORTH
OF LAJITAS...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WEST
CENTRAL BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 2967 10339 2946 10353 2962 10377 2978 10367
TIME...MOT...LOC 2339Z 301DEG 5KT 2964 10361

$$
146 
WWUS54 KMAF 010000
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT MON JUN 30 2014

TXC043-010010-
/O.EXP.KMAF.SV.W.0178.000000T0000Z-140701T0000Z/
BREWSTER-
700 PM CDT MON JUN 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BREWSTER COUNTY
HAS EXPIRED...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 2967 10339 2946 10353 2962 10377 2978 10367
TIME...MOT...LOC 0000Z 301DEG 5KT 2962 10358

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:19 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 30, 2:19 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT Mon Jun 30 2014

.DISCUSSION...

Our weather remains under the influence of a large upper ridge
centered over northern Baja. Temperatures are once again climbing
into the triple digits this afternoon across the western half of the
region. This looks to be the last day we see heat indices over 105
across the west so will let the heat advisory ride through the
morning as planned. We are also beginning to see storms pop over the
Davis Mountains where a few with strong wind gusts and small hail
are possible this afternoon.

An upper trough moving across the Great Lakes region will send a
cold front south this week. The southward advancement of the front
will be aided by deep convection along the front each night. This
will make for a difficult forecast for our area the next several
days as outflow boundaries will likely influence temps and precip.
The models are in relatively good agreement, but will side closer to
the NAM for the next few days as it usually handles frontal
convection better. The first round of storms will form later this
evening over the TX and OK Panhandles. This convection will likely
push the front/outflow boundary south into the TX South Plains by
Tuesday morning. By afternoon, storms will re-fire along the
boundary which should lie somewhere across SE NM and the Permian
Basin. Better shear will remain over NM, but strong heating and
instability could be enough for a few strong to severe storms.
Tuesday night convection will drive what happens Wednesday as more
storms will form along any outflow boundaries/cold front. The same
goes for Thursday before the upper ridge reorients itself and we dry
out late in the week.

The added clouds and potential precip Wednesday and Thursday will
cool temps well below what we have seen this past weekend. The upper
ridge builds back east by Friday and temperatures begin to warm. We
will likely keep a strong southerly flow with 850 mb temps 25C-30C.
This translates to near normal temperatures which are in the mid 90s
for most of us.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 71  95  69  90  /  10  40  50  20
BIG SPRING TX              73  94  71  91  /  10  20  30  20
CARLSBAD NM                71  95  71  91  /  10  40  40  20
DRYDEN TX                  76  96  74  92  /  10  20  10  10
FORT STOCKTON TX           73  99  70  92  /  10  30  20  10
GUADALUPE PASS TX          74  89  65  85  /  10  30  40  20
HOBBS NM                   69  91  67  87  /  10  50  50  20
MARFA TX                   63  93  62  85  /  20  30  30  20
MIDLAND INTL AIRPORT TX    74  96  70  92  /  10  30  30  20
ODESSA TX                  75  95  71  92  /  10  30  30  20
WINK TX                    75 103  73  92  /  10  30  50  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY until 10 AM CDT Tuesday FOR THE FOLLOWING ZONES...
     Big Bend Area...Loving...Presidio Valley...Reeves County
     and Upper Trans Pecos...Van Horn and Highway 54 Corridor...
     Ward...Winkler.

&&

29
Hazardous weather outlook, Jun 30, 1:55 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT MON JUN 30 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
155 PM CDT MON JUN 30 2014 /1255 PM MDT MON JUN 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE DAVIS
MOUNTAINS... MARFA PLATEAU... AND BIG BEND REGION. THE MAIN HAZARDS
WITH THESE STORMS WILL BE GUSTY WIND... SMALL HAIL... AND BRIEF
HEAVY RAIN.

A HEAT ADVISORY IS IN EFFECT FOR THE RIO GRANDE VALLEY...THE
UPPER TRANS PECOS...REEVES COUNTY AND VAN HORN AND THE HIGHWAY 54
CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY ACROSS SOUTHEAST NEW
MEXICO... THE UPPER TRANS PECOS... AND THE WESTERN PERMIAN BASIN.
A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND THE
MAIN CONCERN... WITH SOME LARGE HAIL ALSO POSSIBLE.

A HEAT ADVISORY WILL REMAIN IN EFFECT FOR THE RIO GRANDE VALLEY...
THE UPPER TRANS PECOS...REEVES COUNTY AND VAN HORN AND THE HIGHWAY
54 CORRIDOR THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 30, 4:45 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT MON JUN 30 2014

TXZ058-075-302230-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
445 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES AND NORTHWESTERN PECOS COUNTIES UNTIL 530 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF COYANOSA AT
445 PM CDT...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND
GUSTS NEAR 55 MPH ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3132 10291 3094 10285 3095 10327 3123 10330
TIME...MOT...LOC 2145Z 242DEG 13KT 3113 10312

HUFFMAN
Local storm report, Jun 30, 4:52 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             15 NW FORT STOCKTON     31.04N 103.07W
06/30/2014  E1.00 INCH       PECOS              TX   LAW ENFORCEMENT

            REPORTED OFF FM 1776...4 MILES NORTH OF US 285

&&

AMBER.HLUCHAN
Special weather statement, Jun 30, 5:33 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT MON JUN 30 2014

TXZ079-080-302300-
MARFA PLATEAU-PRESIDIO VALLEY-
533 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN PRESIDIO COUNTY UNTIL 600 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST OF CASA PIEDRA AT
534 PM CDT...MOVING SOUTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2944 10384 2952 10420 2976 10409 2972 10384
TIME...MOT...LOC 2234Z 015DEG 10KT 2962 10399
Special weather statement, Jun 30, 5:34 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 PM CDT MON JUN 30 2014

TXZ074-080-081-302300-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
534 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 600 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL PRESIDIO COUNTY
AT 534 PM CDT...MOVING SOUTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2987 10379 2987 10406 3020 10406 3021 10380
TIME...MOT...LOC 2234Z 003DEG 3KT 3002 10391
Special weather statement, Jun 30, 6:06 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 PM CDT MON JUN 30 2014

TXZ080-081-302330-
MARFA PLATEAU-BIG BEND AREA-
606 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES
UNTIL 630 PM CDT...

A THUNDERSTORM CAPABLE OF SMALL HAIL AND GUSTY WINDS WAS LOCATED
OVER EAST CENTRAL PRESIDIO COUNTY AT 605 PM CDT...MOVING SOUTH AT 15
MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2973 10368 2967 10393 2997 10400 3002 10381
TIME...MOT...LOC 2305Z 344DEG 13KT 2991 10387
Special weather statement, Jun 30, 6:16 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT MON JUN 30 2014

NMZ034-TXZ059-060-067-302345-
LOVING-WARD-WINKLER-SOUTHERN LEA COUNTY-
616 PM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN LOVING...NORTHWESTERN WARD...SOUTH CENTRAL LEA AND
SOUTHWESTERN WINKLER COUNTIES UNTIL 645 PM CDT/545 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF WINKLER COUNTY
AIRPORT AT 616 PM CDT/516 PM MDT/...MOVING NORTHEAST AT 15 MPH. THIS
THUNDERSTORM WILL CROSS STATE HIGHWAY 302 IN BETWEEN KERMIT AND
MENTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3190 10351 3201 10334 3175 10309 3160 10339
      3175 10356
TIME...MOT...LOC 2316Z 235DEG 15KT 3173 10339

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:55 PM CDTSpecial Weather StatementMAFJeff Davis35 min
Jun 30, 3:46 PM CDTSpecial Weather StatementMAFPecos29 min
Jun 30, 3:47 PM CDTSpecial Weather StatementMAFJeff Davis28 min
Jun 30, 4:12 PM CDTSevere Thunderstorm WarningMAFPecos33 min
Jun 30, 4:45 PM CDTSpecial Weather StatementMAFWard45 min
Jun 30, 5:33 PM CDTSpecial Weather StatementMAFPresidio27 min
Jun 30, 5:34 PM CDTSpecial Weather StatementMAFPresidio26 min
Jun 30, 6:06 PM CDTSpecial Weather StatementMAFPresidio24 min
Jun 30, 6:16 PM CDTSpecial Weather StatementMAFLoving29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.